[QUOTE=janie;1108959]I had copies of papers from medical journals given me by the doc but I no longer have them. I remember one discussed the higher incidents of fractures of the arm in elderly women who had been on medication. I'm assuming such info can be found on PubMed or by Googling. I do believe there has been a good bit written about this. Sorry I can't be more helpful.[/QUOTE]
My research yields:
A drop in estrogen in women at the time of menopause and a drop in testosterone in men is a leading cause of bone loss. Other causes of bone loss include:
Being confined to a bed
Certain medical conditions
Taking certain medications
Other risk factors include:
Absence of menstrual periods (amenorrhea) for long periods of time
A family history of osteoporosis
Drinking a large amount of alcohol
Low body weight
and as treatment, in addition to the Bisphosphonates, which Boniva is, there are other treatments:
1. Estrogen is approved for the treatment of menopausal symptoms and osteoporosis in women after menopause. Because of recent evidence that breast cancer, strokes, blood clots, and heart attacks may be increased in some women who take estrogen, the Food and Drug Administration recommends that women take the lowest effective dose for the shortest period possible. Estrogen should only be considered for women at significant risk for osteoporosis, and nonestrogen medications should be carefully considered first.
2. Raloxifene, available as a daily pill, is approved for use in postmenopausal women. From a class of drugs called estrogen agonists/antagonists, also referred to as selective estrogen receptor modulators (SERMs), raloxifene is a nonhormonal drug that has estrogen-like effects on the skeleton, but blocks estrogen effects in the breast and uterus. Raloxifene slows bone loss and reduces the risk of fractures in the spine, but no effect on hip fracture has been seen. Side effects may include hot flashes and an increased risk of blood clots in some women.
3. Calcitonin, available as a daily nasal spray or injection, is approved for the treatment of osteoporosis in women who are at least 5 years past menopause. It is a hormone produced by the thyroid gland that slows bone loss and reduces the risk of spine fractures. It has no serious side effects.
4. Teriparatide, a form of human parathyroid hormone, stimulates new bone formation. Given as a daily injection for up to 24 months, it increases bone tissue and bone strength, and has been shown to reduce the risk of spine and other fractures.Teriparatide is approved for use in postmenopausal women and men who are at high risk of fracture. Some patients experience leg cramps and dizziness from teriparatide.
5. Denosumab, a rank ligand (RANKL) inhibitor, is available as an injection every six months for postmenopausal women.
It is clear that lack of the hormones estrogen and progestrone are as important as the lack of sufficient calcium and Vit.D., and that there is a signigicant difference between pre-menapausal and post-menapausal bone loss.
Do you have a link for the "no more calcium or vitamin d"? I haven't seen that, yet.
Would doing some light weight lifting be beneficial ???? and perhaps increase the weights as your bones strengthen? or am I way off track ?????
Are you all on estrogen therapy?
In osteoporosis, FOSAMAX and BONIVA works by slowing down the process of old bone being removed, which allows the bone-forming cells time to rebuild normal bone. FOSAMAX not only helps prevent the loss of bone but actually helps to rebuild bone and makes bone less likely to fracture. Thus, FOSAMAX prevents or reverses the progression of osteoporosis. FOSAMAX starts working on the bone cells immediately, but measurable effects on bone mass may not be seen for several months or more.
In Paget's disease, FOSAMAX slows down bone resorption, which allows the bone-forming cells time to rebuild normal bone.
FOSAMAX belongs to a group of non-hormonal medicines called bisphosphonates.
The above is from the company that produces FOSAMAX.
[QUOTE=Little Women;1109032]Do you have a link for the "no more calcium or vitamin d"? I haven't seen that, yet.[/QUOTE]
[QUOTE=NZ primal Gwamma;1109040]Would doing some light weight lifting be beneficial ???? and perhaps increase the weights as your bones strengthen? or am I way off track ?????[/QUOTE]
I had started some lighter weight lifting assuming it would help. Now I wonder. If the Fosamax prevents bone replacement then weight-lifting would do no good. And if added estrogen is also necessary the risk factor increases a lot.
Bones need jarring to promote the building process.
Your body reviews the pattern of behaviour and use, assesses the stresses and impacts and then determines how strong your bones need to be. This is why being in space, no gravity, causes osteoporosis.
I saw a little segment a while ago on an aged care facility and they found the best outcome to minimise fractures was an exercise program and one of the most effective and simple ones was just getting the elderly patients to jump off a 4" block, a few repetitions a day was enough to turnaround the osteporosis in a couple of months.
The old motto still stands, use it or lose it, going soft and protecting yourself may well have contributed to a worsening of your condition.
Calcium supplementation can be dicy if it is not properly balanced with magnesium, silicate and other cofactors, a nutrient rich diet with a strong focus on bone broths would be far superior to supplementation IMO.
I am osteopenia in my hips and was a subject in a Multi year study. They had two groups of subjects. To qualify you had to be male, osteopenia in hips, low back or both with a prior back ground of regular exercise that excluded weight lifting. We received dexa scans and had regular periods of food journaling and blood tests. One group did plyometrics 2x weekly and suplimented calcium while the other group did cyclic barbell weight training and suplimented calcium. Each subject participates for 1-year. The study was to measure how the plyometrics compared with weight training to facilitate increase in bone density. I improved with the weight training in bone density as expected. The lifts I was doing included a back squat that was less than parallel, a deadlifts that started from a rack and did not have the weights touching the floor, bent over rows, seated military press, forward lunges and calf raises with the barbell on the back. It cycled 2-weeks 3x10 @ 50-60% max, 1-week moderate, 3x6-8reps @ 70-80%max, 1-week heavy, 3x4-6reps 80-90%max and then a max lift test during the rest week that followed the cycle. Along with the improved density, it proved to me the benefit of regular strength training and back healthfulness. I went from living with persistent back pain from my driving intensive outside sales job to living pain free much of my back trouble was due to weak support muscles. Private Doctors I had seen had blamed it on bad disks and the strain of repetitive bending and twisting getting in and out of the car and gave me an Rx for pain. I would highly recommended weight training with the rest of your treatment. At worst, it will slow the rate of bone loss as you age.
Bone building slows with antiresorptives because inhibition of osteoclasts (resorb the bone) also inhibits osteoblasts (build bone), but to a lesser extent. So while you are, indeed, slowing bone building when you take the drugs, you are slowing the loss of bone more, tipping the balance in favor of denser bones.
Folks, be careful. There's a big difference in risk for fracture between people who are osteopenic and osteoporotic. In my (unqualified, not a doctor) opinion, treatment of osteopenia is not warranted. But when you hit that osteoporotic range, things may change. If your T score is not improved on bisphosphonates (Boniva, Fosamax, Reclast, all the same class), you should consider that they are not working for you. There are alternatives.
I'm the type of person that hates even taking Advil. I commend you for looking into nutritional and lifestyle means to address your health. But you definitely owe it to yourself to have very complete information regarding the risks of treating vs. not treating. Obviously tinkering with your body via drugs is something to take very seriously, but I think you need to be realistic and careful about buying into too much hype around side effects that occur very infrequently. That is, you need to really weigh based on data driven considerations more than emotional. Dental side effects should scare you, for example. Osteonecrosis of the jaw is a horrible thing. But hip fractures should also be a considerable cause for concern. They happen more frequently and are certainly not less detrimental to one's quality of life.